Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

June 9, 2021

NWS Duluth, MN issued this special weather statement at Jun 9, 2021, 9:02 PM CDT. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 9:02 PM CDT (02:02 UTC)
Expired
Jun 9, 2021, 9:15 PM CDT
In force
13 min
Issued by
NWS Duluth, MN

The radar

The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 392 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS83 KDLH 100202
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
902 PM CDT Wed Jun 9 2021

MNZ011-100215-
North St. Louis-
902 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. LOUIS
COUNTY...

At 901 PM CDT, strong thunderstorms were along a line extending from
18 miles southeast of Rainy Lake East, to 11 miles east of Buyck, and
moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail can be expected with these
storms.

These storms will be near...
  Boundary Waters Canoe Area Wilderness Near Trout Lake around 910 
  PM CDT.

Other locations impacted by these storms include Lake Agnes, Crooked
Lake, Big Moose Lake and Lac la Croix.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4825 9198 4825 9195 4824 9196 4823 9195
      4824 9190 4821 9186 4820 9180 4809 9180
      4802 9191 4804 9240 4830 9202
TIME...MOT...LOC 0201Z 265DEG 32KT 4834 9192 4810 9228 

$$

Wolfe

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 6:34 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 6:34 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
634 PM CDT Wed Jun 9 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 313 PM CDT Wed Jun 9 2021

Summary: Showers and thunderstorms have developed in the western
CWA and will move northeastward through the evening. Warm
temperatures will continue through the much of the workweek with
big changes on the way for temperatures next week.

Showers and thunderstorms have developed out ahead of a midlevel
shortwave trough over northwestern Minnesota. Said trough will
move northeastward/eastward pushing the convection in the same
direction toward southern Canada and northeastern Minnesota
through the evening hours. MLCAPE is as high as 1500 J/kg this
afternoon for the far western portion of the CWA. Bulk shear is
relatively weak around 30 to 35 knots. Widespread severe weather
is not expected, but can not rule out dime size hail and strong
winds. Should also mention that instability does drop off towards
the lake so any convection that does develop will likely not
survive as it pushes eastward into the more stable air.

Warm temperatures will continue for the region as a ridge axis
pushes back northward Thursday morning allowing for above normal
high temperatures. A weak cold front will drop southeastward into
northeastern Minnesota and northwest Wisconsin by the afternoon
hours. The better forcing and instability is over northwestern
Wisconsin with MLCAPE values over 3000 J/kg with weak shear near
20 knots. SPC has a marginal area out which seems reasonable.

Another chance of showers and thunderstorms will be Friday
afternoon as another cold front will be moving into the western
portion of the CWA by around 21Z. Again, the best instability will
be over northwestern Wisconsin with MLCAPE values near 1500-2200
J/kg. Bulk shear values are near 25 to 30 knots.

After the cold front moves through temperatures will be closer to
normal for this time of year with highs in the upper 70 to low
80s. As usual temperatures will be cooler by the lake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Jun 9 2021

Mostly VFR conditions for all terminals. Showers and
thunderstorms developed west of most terminals this afternoon and
have moved east effecting mainly INL and BRD. Lower visibility is
possible in heavier showers. A mix of MVFR and IFR ceilings are
possible near the International Border Thursday morning.

&&

.MARINE...
Issued at 313 PM CDT Wed Jun 9 2021

A Small Craft Advisory has been issued until 10pm tonight from Two
Harbors to Duluth to Port Wing. Winds are going to be out of
northeast 15 to 20 knots with higher gusts to near 25 knots. Waves
will be 3 to 5 feet. For this evening, winds will decrease to 10
knots and waves will be 2 to 4 feet. Conditions will continue to
decrease through the morning with winds below 10 knots and waves
less than 2 feet.

For Friday winds will be out of the northeast 10 to 15 knots
increasing to 15 to 20 knots by the afternoon. Waves will be less
than 2 feet Friday morning, however, increasing 3 to 5 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  90  57  68 /  20  30  20  60
INL  63  83  60  83 /  60  10  20  80
BRD  70  96  69  86 /  20  20  20  70
HYR  66  92  65  87 /  20  20  20  50
ASX  59  93  54  71 /  10  30  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

DISCUSSION...Eagle
AVIATION...Eagle
MARINE...Eagle
Hazardous weather outlook, Jun 9, 2:53 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
253 PM CDT Wed Jun 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
253 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across much of the Northland into
tonight, with chances highest over far northern and western areas.
Isolated severe thunderstorms are possible, most likely over far
north central Minnesota. Large hail and damaging winds are the
main hazards. All storms will also be capable of producing
frequent lightning and heavy rainfall. A couple rounds of storms
are possible in far northern Minnesota which may lead to the
heavy rainfall.

There is a high risk of rip currents along the beaches of Park
Point into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More isolated severe thunderstorms are possible Thursday across
much of northwest Wisconsin and east central Minnesota during the
afternoon and evening. Damaging winds are the main threat with
those storms. Thunderstorms are also expected across portions of
the rest of the Northland Thursday into Thursday evening.

There will be chances in spots for more thunderstorms Friday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-102000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
253 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Northeast winds will lead to hazardous conditions for small craft
in the far southwest arm of Lake Superior this afternoon and
evening. A Small Craft Advisory has been issued through 10 PM.

Thunderstorms are possible tonight. Gusty winds, frequent
lightning, small hail, and heavy rain may occur. Wind and waves
will be higher in and near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More thunderstorms, some possibly severe, will occur Thursday into
Thursday evening. The greatest risk for strong storms will be
along the South Shore. Strong winds are the main threat.

Increasing northeast winds Thursday night into Friday may lead to
hazardous conditions for small craft, especially from Two Harbors
to the Twin Ports to Port Wing.

There will be chances for more thunderstorms Friday into Sunday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 9, 8:01 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Duluth MN
801 PM CDT Wed Jun 9 2021

MNZ011-100115-
North St. Louis-
801 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LOUIS
COUNTY...

At 801 PM CDT, strong thunderstorms were along a line extending from
11 miles southeast of Rainy Lake East, to near Gheen, and moving east
at 30 mph.

Wind gusts up to 55 mph and nickel size hail can be expected with
these storms.

These storms will remain over mainly rural areas of southern North
St. Louis County, including the following locations... Lac la Croix,
Lake Agnes, Echo Lake, Loon Lake and Crooked Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4835 9214 4836 9206 4832 9200 4827 9200
      4825 9198 4825 9195 4823 9196 4789 9266
      4791 9308 4825 9239 4822 9237 4824 9229
      4826 9227 4829 9230 4837 9215
TIME...MOT...LOC 0101Z 266DEG 26KT 4845 9190 4796 9293

Kossen/Wolfe
Special weather statement, Jun 9, 8:08 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
808 PM CDT Wed Jun 9 2021

MNZ010-018-100130-
Koochiching-North Itasca-
808 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ITASCA AND SOUTH
CENTRAL KOOCHICHING COUNTIES...

At 807 PM CDT, a strong thunderstorm was over Effie, moving northeast
at 45 mph.

Wind gusts up to 50 mph and half inch diameter hail can be expected
with this storm.

This storm will remain over mainly rural areas of south central
Koochiching and northeastern North Itasca Counties, including the
following locations... Deer Creek Reservation, Craigville, Scenic
State Park and Coon Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4768 9366 4783 9381 4784 9377 4803 9354
      4793 9335 4779 9332
TIME...MOT...LOC 0107Z 234DEG 39KT 4782 9361

Kossen/Wolfe
Special weather statement, Jun 9, 8:21 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
821 PM CDT Wed Jun 9 2021

MNZ011-100145-
North St. Louis-
821 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. LOUIS
COUNTY...

At 820 PM CDT, strong thunderstorms were along a line extending from
14 miles southeast of Rainy Lake East, to near Buyck, and moving east
at 20 mph.

Wind gusts up to 50 mph and half inch diameter hail can be expected
with these storms.

These storms will remain over mainly rural areas of central North St.
Louis County, including the following locations... Lake Agnes, Echo
Lake, Loon Lake, Lac la Croix and Crooked Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4832 9200 4827 9200 4825 9198 4825 9195
      4823 9195 4804 9245 4809 9281 4825 9239
      4822 9237 4824 9229 4826 9227 4829 9229
      4836 9210 4836 9206
TIME...MOT...LOC 0120Z 273DEG 19KT 4839 9193 4813 9262

Wolfe
Special weather statement, Jun 9, 8:21 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
821 PM CDT Wed Jun 9 2021

MNZ010-011-100145-
Koochiching-North St. Louis-
821 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...

At 820 PM CDT, a strong thunderstorm was near Nett Lake, or 33 miles
west of Lake Vermilion, moving northeast at 30 mph.

Wind gusts up to 40 mph and nickel size hail can be expected with
this storm.

This storm will be near...
  Nett Lake around 825 PM CDT.
  Pelican Lake around 840 PM CDT.

Other locations impacted by this storm include Bois Forte
Reservation.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4797 9316 4809 9325 4820 9306 4799 9289
TIME...MOT...LOC 0120Z 239DEG 24KT 4805 9309

Kossen/Wolfe
Special weather statement, Jun 9, 8:45 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
845 PM CDT Wed Jun 9 2021

MNZ011-100200-
North St. Louis-
845 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. LOUIS
COUNTY...

At 844 PM CDT, strong thunderstorms were along a line extending from
the western edge of the Boundary Waters Canoe Area Wilderness near
Loon Lake, to Buyck, and moving east at 30 mph.

Wind gusts up to 45 mph and pea size hail can be expected with these
storms.

These storms will be near...
  Northwestern Boundary Waters Canoe Area Wilderness around 850 PM
  CDT.

Other locations impacted by these storms include Lake Agnes, Loon
Lake, Lac la Croix and Crooked Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4829 9201 4825 9199 4825 9195 4824 9196
      4823 9195 4810 9225 4809 9266 4832 9208
      4832 9201
TIME...MOT...LOC 0144Z 261DEG 24KT 4830 9211 4814 9250

Wolfe
Special weather statement, Jun 9, 9:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
902 PM CDT Wed Jun 9 2021

MNZ011-100215-
North St. Louis-
902 PM CDT Wed Jun 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. LOUIS
COUNTY...

At 901 PM CDT, strong thunderstorms were along a line extending from
18 miles southeast of Rainy Lake East, to 11 miles east of Buyck, and
moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail can be expected with these
storms.

These storms will be near...
  Boundary Waters Canoe Area Wilderness Near Trout Lake around 910
  PM CDT.

Other locations impacted by these storms include Lake Agnes, Crooked
Lake, Big Moose Lake and Lac la Croix.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4825 9198 4825 9195 4824 9196 4823 9195
      4824 9190 4821 9186 4820 9180 4809 9180
      4802 9191 4804 9240 4830 9202
TIME...MOT...LOC 0201Z 265DEG 32KT 4834 9192 4810 9228

Wolfe

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:01 PM CDTSpecial Weather StatementDLH14 min
Jun 9, 8:08 PM CDTSpecial Weather StatementDLHItasca22 min
Jun 9, 8:21 PM CDTSpecial Weather StatementDLH24 min
Jun 9, 8:21 PM CDTSpecial Weather StatementDLH24 min
Jun 9, 8:45 PM CDTSpecial Weather StatementDLH15 min
Jun 9, 9:03 PM CDTSpecial Weather StatementDLH27 min
Jun 9, 9:13 PM CDTSpecial Weather StatementDLH17 min
Jun 9, 9:16 PM CDTSpecial Weather StatementDLHItasca14 min
Jun 9, 9:21 PM CDTSpecial Weather StatementDLH24 min
Jun 9, 9:29 PM CDTAreal Flood AdvisoryDLHKoochiching, Saint Louis3 hr
Jun 9, 9:30 PM CDTSpecial Weather StatementDLH15 min
Jun 9, 9:45 PM CDTSpecial Weather StatementDLH30 min
Jun 9, 9:47 PM CDTSpecial Weather StatementDLH13 min
Jun 9, 9:50 PM CDTSpecial Weather StatementDLH25 min
Jun 9, 10:07 PM CDTSpecial Weather StatementDLH23 min
Jun 9, 10:10 PM CDTSpecial Weather StatementDLHSaint Louis20 min
Jun 9, 10:17 PM CDTSpecial Weather StatementDLH28 min
Jun 9, 10:17 PM CDTSpecial Weather StatementDLH28 min
Jun 9, 11:29 PM CDTSpecial Weather StatementDLH31 min
Jun 10, 4:08 AM CDTHeat AdvisoryDLHCass, Crow Wing, Pine15 hr
Jun 10, 6:33 AM CDTMarine Dense Fog AdvisoryDLH55 hr
Jun 10, 3:20 PM CDTSmall Craft AdvisoryDLH33 hr
Jun 10, 4:34 PM CDTSpecial Weather StatementDLHCrow Wing26 min
Jun 10, 1:45 PM CDTSpecial Weather StatementDLHBayfield15 min
Jun 10, 3:32 PM CDTSpecial Weather StatementDLHBayfield13 min
Jun 10, 3:38 PM CDTSpecial Weather StatementDLHDouglas22 min
Jun 10, 4:38 PM CDTSpecial Weather StatementDLHPrice22 min
Jun 10, 4:52 PM CDTSpecial Weather StatementDLHIron23 min
Jun 10, 5:02 PM CDTSpecial Weather StatementDLHPrice28 min
Jun 10, 5:26 PM CDTSpecial Weather StatementDLHPrice19 min
Jun 10, 5:36 PM CDTAreal Flood AdvisoryDLHAshland, Iron, Price3 hr
Jun 10, 5:42 PM CDTSpecial Weather StatementDLHPrice33 min
Jun 10, 5:52 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price23 min
Jun 10, 6:08 PM CDTFlash Flood WarningDLHIron, Price3 hr
Jun 10, 6:18 PM CDTSpecial Weather StatementDLHPrice12 min
Jun 10, 6:25 PM CDTSpecial Weather StatementDLHPrice20 min
Jun 10, 6:40 PM CDTSpecial Weather StatementDLHPrice20 min
Jun 10, 6:47 PM CDTSpecial Weather StatementDLHIron13 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.